Issue: February 2020
Source/Disclosures
Disclosures: Alexander reports no relevant financial disclosures.
February 27, 2020
2 min read
Save

PPI-associated Risks Exaggerated Based on ‘Poor Scientific Data’

Issue: February 2020
Source/Disclosures
Disclosures: Alexander reports no relevant financial disclosures.
You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

The portrayal of proton pump inhibitors in the news lately has been rather bleak. Concerns for increased risks for dementia, malignancies and other serious adverse events have populated our television sets and mainstream media over the last several years.

While there are increased risks for certain negative side effects associated with PPIs, those risks are fairly rare.

This month’s cover story (page 26) focuses on the fears associated with the use of PPIs and how there is very little available evidence that validates these growing concerns.

Jeffrey A. Alexander, MD
Jeffrey A. Alexander

Both Colin W. Howden, MD, FACG, and John E. Pandolfino, MD, highlighted the low relative risks associated with PPIs and side effects.

Most of these fears are based on retrospective research. The relative risks for these PPI side effects are in the 1 to 2 range. This is the level of risk frequently seen with association rather than cause and effect, which often is associated with an increased relative risk of greater than 10. In general, patients taking PPIs are often sicker than patients not taking these medications. Therefore, it is very possible, and in fact likely, that the complications experienced by these patients are more a result of their overall health status rather than a result of the PPI medication. This can be seen in the Harvard Women’s Health study, which demonstrated that the patients receiving PPIs were more likely to be older, had more chronic medical conditions such as diabetes or cardiovascular disease, were more than likely to be taking aspirin or anti-depressants, were less physically fit and had lower dietary scores than the people not receiving PPIs.

Some side-effects such as hypomagnesemia, enteric infections and B12 deficiency are likely related to PPI use but are quite infrequent. There is a suggestion of an association of chronic renal failure and long term PPI use related to silent interstitial nephritis. This is certainly not proven; but due to the gravity of this complication this is something we should continue to explore.

I agree with what the experts who are saying that the risks are rather minimal, but at the same time I do not think that we should totally dismiss these epidemiologic associations; time will tell.

PAGE BREAK

Appropriate Setting

I agree with Dr. Howden that we should only use PPIs, and any medication, in the appropriate setting, and that we should not use higher doses or longer duration than we need. We do know that at least 50% of PPI use is not for good indications and in these settings the medication should be stopped. We also know that GERD symptoms and erosive esophageal disease can be controlled in 50% of heartburn patients with H2 blockers. Finally, on demand therapy, taking a PPI for 2 to 4 weeks after the onset of GERD symptoms, can be effective in up to 70% of patients.

Moving Forward

The question becomes, are the complications patients experience more a result of the PPI or is that a result of all the other factors in these epidemiological data? People will try to look for and weed out some of these, but it is difficult. So, we don’t really have prospective long-term studies looking at these epidemiologic associations. Time will tell, but I generally agree with what everyone said; this has been overplayed in the medical literature based on poor scientific data.

– Jeffrey A. Alexander, MD

Professor of Medicine

Mayo Clinic

Disclosures: Alexander reports no relevant financial disclosures.